Oklahoma, 2012Flash Flooding and Hail in Oklahoma, October 13, 2012
October 13, 2012 · NWS TSA · 13 events in 8 counties and zones
Severe thunderstorms developed during the afternoon hours of the 13th over central Oklahoma ahead of a cold front moving into the region. These storms moved into eastern Oklahoma during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the afternoon hours of the 13th over central Oklahoma ahead of a cold front moving into the region. These storms moved into eastern Oklahoma during the late afternoon and evening. The storms produced damaging wind across much of eastern Oklahoma. Locally heavy rainfall occurred across portions of Tulsa, Rogers, and Creek Counties. A teenager was drown in a flash flood that occurred in Tulsa County as a result of this excessive rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 13, 2:57 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Oct 13, 2:57 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
357 PM CDT SAT OCT 13 2012
.DISCUSSION...
LARGE H5 TROF WILL SWING THROUGH THE AREA TONIGHT. CAPES OVER 1500
AND WINDS ALOFT INDICATE SEVERE CONVECTION POSSIBLE. PRIMARY
THREAT WILL BE WIND AND LARGE HAIL...BUT HELICITY VALUES THROUGH
THE PERIOD INDICATE THAT TORNADOES WILL ALSO BE POSSIBLE. EVEN
THOUGH STORM MOTION WILL BE AROUND 40 MPH...THERE WILL BE AT LEAST
A POSSIBILITY OF TRAINING ECHOES. GIVEN THE GOOD MOISTURE AND
STRONG LIFT...FEEL THERE WILL BE A CHANCE OF FLASH FLOODING AS
SOME AREAS COULD RECEIVE 2 OR MORE INCHES OF RAIN IN A VERY SHORT
PERIOD. FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM SUNDAY.
THE FRONT AND TROF MOVE THROUGH QUICKLY AND PRECIPITATION SHOULD
START ENDING FROM THE WEST AFTER MIDNIGHT. EXPECT ALL RAIN TO END
BY 7 AM SUNDAY.
COOL WEATHER ONLY LASTS BRIEFLY. ANOTHER H5 TROF COMES OVER THE
ROCKIES MONDAY NIGHT...BRINGING BACK SOUTHERLY WINDS TO THE AREA.
MODELS SHOW A STRONG FRONT MOVING THROUGH CENTRAL PLAINS ON
WEDNESDAY AND A CHANCE OF THUNDERSTORMS WITH THAT. THIS WILL ALSO
EXIT QUICKLY WITH CLEARING AND DRY WEATHER FOR THE END OF THE
WEEK.
STAYED PRETTY CLOSE TO THE GFS IN THE EXTENDED...BUT BLENDED SOME
WITH THE ECMWF. MADE ONLY MINOR ADJUSTMENTS TO THE MEX MOS...AS IT
WAS PRETTY CLOSE WITH THE ECMWF MOS. ECMWF A LITTLE COOLER.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 59 80 53 81 / 100 10 0 0
FSM 64 83 52 80 / 100 10 0 0
MLC 61 82 52 82 / 100 10 0 0
BVO 59 80 46 82 / 100 10 0 0
FYV 63 76 45 76 / 100 10 0 0
BYV 62 76 49 76 / 100 10 0 0
MKO 61 80 51 80 / 100 10 0 0
MIO 59 77 49 79 / 100 10 0 0
F10 59 80 53 81 / 100 0 0 0
HHW 67 82 54 83 / 100 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO 7 AM SUNDAY FOR OKZ049-
OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-
OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO 7 AM SUNDAY FOR ARZ001-
ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...06
LONG TERM....02Hazardous weather outlook, Oct 13, 12:20 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
120 PM CDT SAT OCT 13 2012
ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
120 PM CDT SAT OCT 13 2012
...SEVERE WEATHER OUTBREAK IS LIKELY LATE THIS AFTERNOON THROUGH
EARLY SUNDAY MORNING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
ONSET...LATE AFTERNOON.
SEVERE THUNDERSTORM.
RISK...CRITICAL.
AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
ONSET...MID AFTERNOON...GREATEST THREAT THIS EVENING AND TONIGHT.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.
FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
ONSET...LATE AFTERNOON.
HEAVY RAIN.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
ONSET...LATE AFTERNOON.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE AFTERNOON.
FIRE WEATHER DANGER.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A LONG DURATION SEVERE WEATHER OUTBREAK APPEARS LIKELY ACROSS
EASTERN OKLAHOMA THIS EVENING AND INTO WESTERN ARKANSAS DURING THE
OVERNIGHT HOURS.
A POTENT UPPER LEVEL STORM SYSTEM WILL IMPACT THE REGION LATE
THIS AFTERNOON INTO TONIGHT. ELEVATED THUNDERSTORMS WILL CONTINUE
THROUGH THE EARLY AFTERNOON ACROSS PARTS OF EASTERN OKLAHOMA...AND
THESE STORMS WILL POSE AN INCREASING SEVERE WEATHER THREAT IN THE
FORM OF LARGE HAIL THIS AFTERNOON. THE GREATER THREAT FOR
WIDESPREAD SEVERE THUNDERSTORMS WILL EVOLVE OVER EASTERN OKLAHOMA
BY LATE AFTERNOON OR EARLY EVENING...THEN OVER WESTERN ARKANSAS
LATE THIS EVENING INTO THE OVERNIGHT HOURS. MULTIPLE CLUSTERS OF
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY...WITH THE POTENTIAL FOR
A FEW EMBEDDED SUPERCELLS. MODERATE INSTABILITY COUPLED WITH STRONG
WIND SHEAR SUGGEST VERY LARGE HAIL AND DESTRUCTIVE WINDS WILL BE
LIKELY IN THE STRONGER STORMS...ALONG WITH THE THREAT FOR ISOLATED
TORNADOES.
IN ADDITION TO SEVERE WEATHER...VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THE THREAT FOR FLASH FLOODING. THE GREATEST THREAT AREA WILL
BE ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WHERE
YESTERDAYS HEAVY RAINFALL OCCURRED. THE SEVERE WEATHER THREAT WILL
END LATE TONIGHT AS STORMS SHIFT EAST OF THE REGION.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SEVERE WEATHER IS EXPECTED LATER TODAY. WATCHES AND WARNINGS WILL
LIKELY BE REQUIRED...INCLUDING SPOTTER ACTIVATION. PERSONS SHOULD
CONTINUE TO MONITOR THE LATEST FORECAST THROUGHOUT THE DAY.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY THROUGH FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
A FAST MOVING UPPER TROUGH WILL DIG INTO THE CENTRAL PLAINS BY MID
WEEK WITH THUNDERSTORM CHANCES INCREASING AS A COLD FRONT SWEEPS
THROUGH THE AREA. AT THIS TIME LOW LEVEL MOISTURE AND INSTABILITY
APPEARS LIMITED AHEAD OF SYSTEM.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Special weather statement, Oct 13, 3:30 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT SAT OCT 13 2012
OKZ059-064-132200-
CREEK OK-PAWNEE OK-
430 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN CREEK AND PAWNEE
AT 429 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF QUAY TO 13 MILES SOUTHWEST OF
SHAMROCK...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...JENNINGS...TERLTON...HALLETT...
MARAMEC...WESTPORT...SHAMROCK...DRUMRIGHT...OILTON...SILVER CITY...
MANNFORD AND QUAY.
THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS OF 40 TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT
IN CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3631 9657 3622 9631 3588 9629 3578 9662
3615 9663 3615 9682 3616 9683 3621 9683
TIME...MOT...LOC 2129Z 246DEG 45KT 3615 9675 3583 9672Special weather statement, Oct 13, 4:01 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT SAT OCT 13 2012
OKZ054-059-132230-
OSAGE OK-PAWNEE OK-
501 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHEASTERN OSAGE AND EASTERN PAWNEE
AT 501 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WYNONA TO 3 MILES SOUTH OF HOMINY TO 8 MILES SOUTH OF
WESTPORT...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...OSAGE...HOMINY...AVANT...WYNONA...
WOLCO...BARNSDALL...PERSHING...TALLANT...NELAGONEY...OKESA...
SKIATOOK...WESTPORT AND WALNUT CREEK STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3649 9600 3617 9601 3616 9637 3634 9646
3658 9637 3684 9601
TIME...MOT...LOC 2201Z 235DEG 47KT 3655 9629 3639 9635
3612 9631Event by event
10 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Osage
- When
- October 13, 4:04 PM CST
- Where
- Osage County, 2.31 mi SSW of Wynona
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.518, -96.342
The Oklahoma Mesonet station near Wynona measured 70 mph thunderstorm wind gusts.
Thunderstorm Wind, Osage
- When
- October 13, 4:24 PM CST
- Where
- Osage County, 2 mi E of Barnsdall
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.570, -96.134
Strong thunderstorm wind blew down large tree limbs.
Thunderstorm Wind, Craig
- When
- October 13, 5:34 PM CST
- Where
- Craig County, 4.28 mi WSW of Pyramid Corners
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.775, -95.221
The Oklahoma Mesonet station east of Centralia measured 73 mph thunderstorm wind gusts.
Flash Flood, Tulsa
- When
- October 13, 6:30 PM CST to 9:30 PM CST
- Where
- Tulsa County, 2.49 mi ENE of Bozarth to 1.88 mi SE of Dawson
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.096, -95.980
Several cars were reported stranded in high water from downtown Tulsa north to around Mohawk Park.
Thunderstorm Wind, McIntosh
- When
- October 13, 7:00 PM CST
- Where
- McIntosh County, 1 mi N of Eufaula
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.294, -95.580
Strong thunderstorm wind blew down several trees.
Thunderstorm Wind, McIntosh
- When
- October 13, 7:12 PM CST
- Where
- McIntosh County, 2.37 mi NW of Checotah
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.459, -95.544
A storm spotter estimated thunderstorm winds up to about 65 mph on Highway 69 at I-40.
Thunderstorm Wind, Osage
- When
- October 13, 7:30 PM CST
- Where
- Osage County, 4.11 mi E of Prue
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.231, -96.246
Strong thunderstorm wind uprooted a Crepe Myrtle tree, blew over a heavy grill, blew lawn furniture around a yard, and blew down large tree limbs.
Thunderstorm Wind, Pittsburg
- When
- October 13, 7:31 PM CST
- Where
- Pittsburg County, Kiowa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.720, -95.900
Strong thunderstorm wind blew down large tree limbs.
Flash Flood, Tulsa
- When
- October 13, 8:00 PM CST
- Where
- Tulsa County, 1.52 mi NE of Tulsa to 1.58 mi W of Dawson
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 36.166, -95.932
Three teenagers were playing near rain-swollened Coal Creek in north Tulsa. Two of the three teenagers got out of the water safely but one was washed downstream and drown by the flood waters. He was found the following morning about a mile and a half downstream from where they were playing.
Hail, Pushmataha
- When
- October 13, 8:05 PM CST
- Where
- Pushmataha County, Eubanks
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.420, -95.580
Thunderstorm Wind, Adair
- When
- October 13, 8:08 PM CST
- Where
- Adair County, 0.87 mi N of Westville
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.993, -94.569
Strong thunderstorm wind blew down large trees in town.
Thunderstorm Wind, Le Flore
- When
- October 13, 8:32 PM CST
- Where
- Le Flore County, 1 mi E of Talihina
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.750, -95.032
A storm spotter just east of Talihina estimated thunderstorm wind gusts to near 65 mph with large tree limbs snapped.
Thunderstorm Wind, Pushmataha
- When
- October 13, 8:50 PM CST
- Where
- Pushmataha County, 8 mi SE of Nashoba to 9 mi SE of Nashoba
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.398, -95.121
Several large trees were blown down by strong thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Arkansas, October 13, 20122 injured · $125,000 · EF1 · 7 events
- Tornado and Flash Flood in Oklahoma, October 13, 20122 injured · $40,000 · EF1 · 15 events
- Tornado and Damaging Winds in Arkansas, October 13 to 14, 2012$68,000 · EF1 · 6 events
- Damaging Winds in Texas, October 13, 2012$60,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Texas, October 13, 20121.75 in hail · 21 events
- High Wind in Montana, October 13 to 16, 201276 kt wind · 20 events
- Frost and Freeze in Virginia, October 13, 201214 events
- Frost and Freeze in West Virginia, October 13, 201213 events
- Frost and Freeze in Maryland, October 13, 201210 events
- Hail and Heavy Rain in Iowa, October 13 to 14, 20120.75 in hail · 10 events
- Hail and Damaging Winds in Texas, October 13, 2012$12,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Kansas, October 13, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416297, 416299, 416300, 416301, 416302, 416303, 416304, 416306, 409003, 416307, 416308, 416309, 416310.